Alert archive / Indiana / Special Weather Statements in 2017
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jul 20, 2017, 12:45 AM EDT for 5 counties in Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 12:45 AM EDT (04:45 UTC)
- Expired
- Jul 20, 2017, 1:45 AM EDT
- In force
- 60 min
- Issued by
- NWS Northern Indiana
Counties Cass County, IN, Fulton County, IN, Kosciusko County, IN, Marshall County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
938
WWUS83 KIWX 200445
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
1245 AM EDT THU JUL 20 2017
INZ003>005-012>016-020-022>024-200545-
Wabash-Miami-La Porte-St.
Joseph-Kosciusko-Cass-White-Marshall-Fulton-Elkhart-Pulaski-Starke-
1245 AM EDT THU JUL 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ELKHART...
NORTHWESTERN WABASH...EASTERN WHITE...SOUTHERN ST. JOSEPH...FULTON...
EASTERN PULASKI...KOSCIUSKO...CASS...EASTERN STARKE...MIAMI...
MARSHALL AND EAST CENTRAL LA PORTE COUNTIES...
At 1242 AM EDT/1142 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from near North Liberty to near
Royal Center to near West Lafayette. Movement was east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Goshen, Logansport, Warsaw, Peru, Plymouth, Nappanee, Rochester,
North Manchester, Monticello, Winona Lake, Bremen, Knox, Syracuse,
Winamac, Grissom Afb, Walkerton, North Liberty, Bourbon, Wakarusa and
Argos.
This includes Interstate 65 between mile markers 185 and 186.
LAT...LON 4097 8668 4158 8655 4155 8568 4089 8582
4056 8606 4056 8637 4069 8637 4069 8652
4074 8653 4074 8673 4073 8676 4072 8675
4068 8676 4068 8674 4066 8678 4056 8677
4056 8698
TIME...MOT...LOC 0442Z 277DEG 36KT 4157 8644 4094 8653 4049 8689
$$
MARSILIWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 19, 7:50 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 19, 7:50 PM EDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 750 PM EDT Wed Jul 19 2017 .SYNOPSIS... Issued at 111 PM EDT Wed Jul 19 2017 A complex of showers and thunderstorms across the Mid Mississippi River Valley will track across northeast Illinois and northwest Indiana during the early portions of the overnight hours. Some gusty winds may accompany these storms before they weaken during the overnight. Thereafter, a weak front along with weak upper level disturbances will bring a chances for storms from Thursday through Saturday. The first instance of this will come early Thursday morning. Highs will be near 90 the rest of the week with lows around 70 to 75. Afternoon heat indices will mainly be in the 90s the next 4 days. && .UPDATE... Issued at 717 PM EDT Wed Jul 19 2017 Ongoing MCS across northeast Iowa/southeast Minnesota/southwest Wisconsin has become the dominant MCS, which hires guidance has been somewhat slow to latch onto. Severe wind gusts have been reported with this MCS and orientation of instability gradient and both upwind/downwind propagation vectors would support east- southeast propagation into northeast Illinois/northwest Indiana overnight. Still some uncertainty regarding severity of this complex for the long haul across northwest Indiana, given perhaps some tendency for weak low level CIN to develop downstream and somewhat more marginal low level and deep layer shear profiles with eastward extent. Have had a few instances of mesovortex generation at leading edge of bow accelerations upstream across northeast Iowa, but with more marginal low level shear across southern Great Lakes, currently not expecting this to be a first order concern for the overnight hours. Main concern will be lingering strong wind gusts across western portions of the forecast area in the 04Z-08Z timeframe as this MCS makes a run at western portions of the area. Propagation vectors also suggest perhaps a bit more aggressive southeast propagation across far NE Illinois/NW Indiana late tonight. 12Z CAMs largely missed evolution of this earlier complex, and impacts from this initial MCS could translate to a more delayed initiation of next upstream convective complex for tomorrow. Will adjust PoPs shortly to account for slightly higher PoPs across western portions of the forecast area for the 04Z-09Z period tonight. && .SHORT TERM...(This Evening through Thursday) Issued at 302 PM EDT Wed Jul 19 2017 A few spotty showers/storms cannot be ruled out late this afternoon into early this evening across nrn IN/far nw OH/sc Lower MI as low level moisture and MLCAPE continues to increase near a diffuse sfc trough. Lack of any forcing/flow aloft and weak convergence should limit coverage/intensity with most locations remaining dry/warm/humid into tonight. MCS on target to develop east into the Upper Midwest tonight will likely hold together east-southeast into the Great Lakes region later tonight into Thursday morning given ample moisture return/convergence with a 40-50 kt low level jet...and decent 60-70 kt mid lvl jet associated with seasonably strong shortwave embedded in west-northwest flow aloft. Latest CAMS solutions favor areas mainly north of US 30 to be on the southern fringe of this feature, though a farther south track is possible per propagation vectors and orientation of main instability axis. The progged wind field and high moisture content hints at a damaging wind threat if any bowing segments emerge. The placement of the trailing composite outflow boundary in wake of the MCS will be the primary driver for temps and renewed convection Thursday afternoon into Thursday evening. Latest guidance favors areas along/south of US 30 later in the afternoon/early evening for scattered convection. Coverage/intensity of any convection may be limited by subsidence/warming aloft in wake of the above mentioned shortwave. However, any storms that do break through could become severe given expectations for moderate boundary layer destablization and 0-6km bulk shear near 30-35 knots near outflow. Otherwise, afternoon heat indices may near advisory criteria (100F) southwest of US 30. && .LONG TERM...(Thursday Night through Wednesday) Issued at 302 PM EDT Wed Jul 19 2017 A weak low level anticyclone into the Great Lakes will help orient the frontal boundary more nw to se Thursday night into Friday morning. The result will be a brief push of drier/less humid air into into ne IN/nw OH/Lower MI, with areas along/southwest of US 30 in nrn IN not out of the woods for isolated to scattered convection during this time near boundary/instability axis. Models have come into a little better agreement in timing of the next convectively aided shortwave/possible MCS in perturbed westerly flow to move through the lower Great Lakes Friday night into Saturday. Again, moisture/instability/flow progs suggest a heavy rain/severe threat during this time, though confidence in timing/impacts at this fcst range remains low given low predictability of mesoscale features in this pattern. Cooler/drier weather is then in store by early next week as a more pronounced mid level trough through the Great Lakes/Northeast forces active frontal boundary off to the south. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 717 PM EDT Wed Jul 19 2017 Challenging aviation forecast this cycle with upstream MCS across southwest Wisconsin/eastern Iowa being the obvious near term concern. Strong to severe wind gusts have been noted past few hours at leading edge of this complex, and propagation should tend to favor east-southeast along pronounced instability gradient that would support movement across northern Indiana in the 05Z- 08Z timeframe. Will likely include tempo SHRA mention at KSBN during this period, and will monitor trends over past few hours for possible TSRA inclusion. Complex should weaken across northern Indiana late tonight with a possibility of additional upstream convection moving in again after daybreak Thursday. Given a good deal of uncertainty with mesoscale details after 12Z, will limit any precip mention to VCSH. While upstream convective complex may tend to weaken after 04Z, some gusty winds still possible in the 05Z-08Z timeframe and will continue to monitor upstream trends for possible amendment. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Marsili SYNOPSIS...Marisli/Roller SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 19, 5:16 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 516 PM EDT Wed Jul 19 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-202130- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 516 PM EDT Wed Jul 19 2017 /416 PM CDT Wed Jul 19 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight An isolated thunderstorm is possible through early evening. Severe weather is not expected at this time. There is a chance of thunderstorms late tonight into Thursday morning, mainly west of Interstate 69. Isolated strong to severe thunderstorms are possible late tonight into early Thursday morning with gusty winds, hail, and locally heavier rain as the potential main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a good chance of thunderstorms Thursday morning, a few of the storms may be strong to severe with isolated damaging wind gusts and locally heavy rain possible. Scattered thunderstorms may redevelop Thursday afternoon with a low potential of an isolated strong to severe thunderstorm. Multiple rounds of thunderstorms are possible Thursday night through Sunday. Widespread severe weather is not expected at this time but the best chance for stronger storms with heavy rain potential are Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-202130- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 516 PM EDT Wed Jul 19 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight Chances of thunderstorms will increase overnight. A few storms may produce wind gusts in excess of 40 knots late tonight into early Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Multiple rounds of thunderstorms are possible Thursday through Sunday. Widespread severe weather is not expected at this time but the best chance for stronger storms with gusty wind potential is Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 19, 11:47 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1147 PM EDT WED JUL 19 2017
INZ003-004-012>015-020-MIZ077-200445-
La Porte-St. Joseph-White-Marshall-Fulton-Pulaski-Starke-Berrien-
1147 PM EDT WED JUL 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...WESTERN ST.
JOSEPH...NORTHWESTERN FULTON...PULASKI...STARKE...WESTERN MARSHALL...
LA PORTE AND BERRIEN COUNTIES...
At 1146 PM EDT/1046 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from 36 miles northwest of St.
Joseph to De Motte to near Milford. Movement was east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms. Gusty winds of 40 to 50 mph may precede the rainfall with
these showers and thunderstorms.
Locations impacted include...
South Bend, Michigan City, La Porte, Benton Harbor, St. Joseph,
Westville, Monticello, Buchanan, Knox, Winamac, Trail Creek, Benton
Heights, Fair Plain, Bridgman, Walkerton, North Liberty, New Buffalo,
New Carlisle, Berrien Springs and Monon.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 65 between mile markers 185 and 198.
Interstate 80 in Indiana between mile markers 38 and 72.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 39.
Seek shelter until these storms pass.
LAT...LON 4108 8640 4091 8652 4091 8658 4083 8658
4074 8665 4073 8676 4056 8677 4056 8709
4084 8710 4084 8699 4091 8699 4091 8693
4176 8693 4194 8670 4213 8654 4212 8649
4224 8636 4224 8627
TIME...MOT...LOC 0346Z 283DEG 38KT 4238 8710 4121 8722 4066 8777
MARSILISpecial weather statement, Jul 20, 12:45 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1245 AM EDT THU JUL 20 2017
INZ003>005-012>016-020-022>024-200545-
Wabash-Miami-La Porte-St.
Joseph-Kosciusko-Cass-White-Marshall-Fulton-Elkhart-Pulaski-Starke-
1245 AM EDT THU JUL 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ELKHART...
NORTHWESTERN WABASH...EASTERN WHITE...SOUTHERN ST. JOSEPH...FULTON...
EASTERN PULASKI...KOSCIUSKO...CASS...EASTERN STARKE...MIAMI...
MARSHALL AND EAST CENTRAL LA PORTE COUNTIES...
At 1242 AM EDT/1142 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from near North Liberty to near
Royal Center to near West Lafayette. Movement was east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Goshen, Logansport, Warsaw, Peru, Plymouth, Nappanee, Rochester,
North Manchester, Monticello, Winona Lake, Bremen, Knox, Syracuse,
Winamac, Grissom Afb, Walkerton, North Liberty, Bourbon, Wakarusa and
Argos.
This includes Interstate 65 between mile markers 185 and 186.
LAT...LON 4097 8668 4158 8655 4155 8568 4089 8582
4056 8606 4056 8637 4069 8637 4069 8652
4074 8653 4074 8673 4073 8676 4072 8675
4068 8676 4068 8674 4066 8678 4056 8677
4056 8698
TIME...MOT...LOC 0442Z 277DEG 36KT 4157 8644 4094 8653 4049 8689
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:04 PM EDT | Special Marine Warning | IWX | 116 min | |
| Jul 19, 11:47 PM EDT | Special Weather Statement | IWX | LaPorte, Pulaski, Starke, White | 58 min |
| Jul 19, 11:54 PM EDT | Special Marine Warning | IWX | 96 min | |
| Jul 20, 12:02 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 43 min |
| Jul 20, 1:46 AM EDT | Special Weather Statement | IWX | Adams, Allen, Blackford, DeKalb, Grant, Huntington and 5 more | 44 min |
| Jul 20, 10:22 AM EDT | Special Weather Statement | IWX | Fulton, Marshall, Starke | 23 min |
| Jul 20, 10:34 AM EDT | Special Weather Statement | IWX | Cass, Pulaski | 26 min |
| Jul 20, 10:52 AM EDT | Special Weather Statement | IWX | Fulton | 23 min |
| Jul 20, 10:55 AM EDT | Special Weather Statement | IWX | Cass | 35 min |
| Jul 20, 11:19 AM EDT | Special Weather Statement | IWX | Kosciusko | 26 min |
Nearby
Special Weather Statements in Indiana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.